Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 155, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 18, 2022, 9:15 PM CDT for Scott County, Iowa; Henry County, Rock Island County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2022, 9:15 PM CDT (02:15 UTC)
- Expired
- Sep 18, 2022, 10:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Scott County, IA, Henry County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 6:11 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2099 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:09 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 18, 6:09 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
Issued by National Weather Service La Crosse WI
609 PM CDT Sun Sep 18 2022
.SYNOPSIS...
Issued at 320 PM CDT Sun Sep 18 2022
Cold front pushing into northeast and western IA with very warm
and unstable airmass ahead of the front. Bulk shear of 55 kt
continues to spread eastward across IA with SBCAPE of 3500 J/kg
and steepening lapse rates. A strong short wave, seen on water
vapor movie loops, was diving into the northern Plains will
increase the mid level winds to 50+ kt across the area. LLJ will
also be increasing to 40+ kt this evening.
&&
.SHORT TERM...(This evening through Monday)
Issued at 320 PM CDT Sun Sep 18 2022
Key messages:
1) All modes of severe expected this evening into the overnight
hours. Several tornadoes, possibly strong, giant hail (>2 inch
dia), and damaging winds. In addition, there is a flash flood
threat in our southern counties.
2) The severe threat will ramp up after dark which makes it
potentially more dangerous.
3) Please have multiple ways to receive warnings.
Tonight: Strong parameters coming together for a significant
severe event for mid Sept. HRRR/NAMNEST ramp up the supercells by
7 pm then progressing to the south and east. The main area for
severe storms looks to be from the I-80 corridor southward into
northeast MO. After midnight, thunderstorms with large hail may
continue after midnight in our southern counties. Also, models
have been consistent showing backbuilding/training of storms in
our southern counties well into the overnight hours (flash flood
watch in effect). A weakening cold front will push through the cwa
with winds becoming north to northeast. Lows will range from the
mid 50s at Independence to the mid to upper 60s in our south.
Monday: The front looks to stall in or near the cwa or wash out as
it runs into a building hot dome to our south. Still humid in our
southern counties while less humid in the north. Highs will be in
the upper 70s to lower 80s.
.LONG TERM...(Monday night through Sunday)
Issued at 320 PM CDT Sun Sep 18 2022
Monday night through Tuesday night...upper high remains centered
over Texas and Oklahoma with broad ridging over the Great Plains.
A weak wave topping the ridge may bring a chance of showers and
storms Monday night over northeast IA and northern IL. Warmest
day of the week will be Tuesday, with highs in the upper 80s/low
90s. Heat indices will be a few degrees warmer in the middle 90s.
Wednesday-Sunday...a strong wave near the US Canada border will
drag a cold front through the Midwest just in time to begin the
Fall season. Models have come in a little faster with this fropa
and as a result Wednesday will be cooler and windy. 1000-500mb RH
progs continue to be meager along the front. Nonetheless, slight
chance/chance PoPs are forecast for a few scattered showers/storms
along the front. A much cooler and less humid airmass will bring
high temperatures in the 60s for the end of the work week. Lows in
the upper 40s/low 50s are forecast. Near to below normal temps
next weekend with highs in the upper 60s to lower 70s and lows
in the upper 40s and 50s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 609 PM CDT Sun Sep 18 2022
Two aviation related focus items for tonight.
Main concern for tonight is impact of expected convection as wave
and associated cold front moves through. Storm risk is relatively
limited to areas along and south of I80 so will likely see at least
a brief period where MVFR to briefly IFR conditions could prevail in
areas of stronger storms. KBRL has highest risk and confidence for
prolonged impact depending on evolution of convective complex.
As convective risk wains overnight, ceilings should become VFR area
wide but will have to watch for development of any fog. This could
bring MVFR conditions into morning hours Monday.
&&
.HYDROLOGY...
Issued at 320 PM CDT Sun Sep 18 2022
Headlines: Flash flood watch in effect 7 pm this evening until
7 am Monday morning. This is for our southern counties.
Flash flood watch in effect in our southern counties as 1-3 inches
of rain fell last night. The highest amount was 3 inches near
Keosauqua in southeast Iowa. We are expecting intense storms later
this evening, then models suggest backbuilding/training storms
going well into the overnight hours. With PWAT's over 2 inches
this historically has proven to cause intense rainfall with
additional rain amounts tonight of 2-4 inches. Be especially
cautious at night when it is harder to recognize flood dangers.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch from 7 PM CDT this evening through Monday morning
for Jefferson-Lee-Van Buren.
IL...Flood Watch from 7 PM CDT this evening through Monday morning
for Hancock.
MO...Flood Watch from 7 PM CDT this evening through Monday morning
for Clark-Scotland.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Shea/ARX
HYDROLOGY...HaaseHazardous weather outlook, Sep 18, 3:28 AM CDT, 17 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 328 AM CDT Sun Sep 18 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-190830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 328 AM CDT Sun Sep 18 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is an enhanced risk of severe thunderstorms late this afternoon and evening for areas south of a line from Belle Plaine Iowa through the Quad Cities. All severe weather hazards will be possible including large hail, damaging wind, and a few tornadoes. In addition, heavy rain may bring a localized flash flood threat to southeast Iowa, northeast Missouri, and west central Illinois. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Hot and humid conditions are forecast Tuesday, with afternoon heat indices in the mid to upper 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and tonight. GROSS
In the hours before
Local storm report, Sep 18, 8:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
858 PM CDT SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL KEWANEE 41.24N 89.93W
09/18/2022 M1.00 INCH HENRY IL BROADCAST MEDIA
&&
PSLocal storm report, Sep 18, 9:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CDT SUN SEP 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL MEMPHIS 40.46N 92.17W
09/18/2022 E1.25 INCH SCOTLAND MO TRAINED SPOTTER
&&
PSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:19 PM CDT | Tornado Warning | DVN | Van Buren | 41 min |
| Sep 18, 7:55 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 35 min |
| Sep 18, 8:08 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Linn | 36 min |
| Sep 18, 8:30 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 45 min |
| Sep 18, 8:34 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson | 26 min |
| Sep 18, 8:58 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine, Scott | 32 min |
| Sep 18, 9:29 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 15 min |
| Sep 18, 11:25 PM CDT | Special Weather Statement | DVN | Lee | 35 min |
| Sep 18, 11:32 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 19 min |
| Sep 19, 12:41 AM CDT | Special Weather Statement | DVN | Lee | 34 min |
| Sep 19, 12:49 AM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 56 min |
| Sep 19, 2:23 AM CDT | Severe Thunderstorm Warning | DVN | Lee | 52 min |
| Sep 19, 2:33 AM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 13 min |
| Sep 18, 8:18 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 42 min |
| Sep 18, 9:37 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 53 min |
| Sep 18, 9:47 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 28 min |
| Sep 18, 9:47 PM CDT | Tornado Warning | DVN | Hancock | 28 min |
| Sep 18, 10:11 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 34 min |
| Sep 18, 10:30 PM CDT | Tornado Warning | DVN | Bureau, Putnam | 15 min |
| Sep 19, 1:41 AM CDT | Severe Thunderstorm Warning | DVN | Hancock | 14 min |
| Sep 18, 8:48 PM CDT | Tornado Warning | DVN | Scotland | 57 min |
| Sep 18, 9:30 PM CDT | Severe Thunderstorm Warning | DVN | Clark, Scotland | 19 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.